On the rate of convergence to equilibrium in one-dimensional systems. (English) Zbl 0576.58016

Author’s summary: We determine the essential spectral radius of the Perron-Frobenius-operator for piecewise expanding transformations considered as an operator on the space of functions of bounded variation and relate the speed of convergence of equilibrium in such one- dimensional systems to the greatest eigenvalues of generalized Perron- Frobenius-operators of the transformations (operators which yield singular invariant measures).
Since this paper appeared, the isolated eigenvalues of such Perron- Frobenius operators have been characterized for several classes of transformations by the poles of the corresponding Ruelle zeta-functions [see F. Hofbauer and the author, J. Reine Angew. Math. 352, 100-113 (1984; Zbl 0533.28011); ”Markov extensions, zeta-functions, and Fredholm theory for piecewise invertible dynamical systems”, Univ. Heidelberg (preprint)].


37A99 Ergodic theory
28D05 Measure-preserving transformations
47A10 Spectrum, resolvent
37D99 Dynamical systems with hyperbolic behavior
37A30 Ergodic theorems, spectral theory, Markov operators


Zbl 0533.28011
Full Text: DOI


[1] Bowen, R.: Bernoulli maps of an interval. Israel J. Math.28, 298-314 (1978) · Zbl 0435.58022
[2] Browder, F.E.: On the spectral theory of elliptic differential operators. I. Math. Ann.142, 22-130 (1961) · Zbl 0104.07502
[3] Dunford, N., Schwartz, J.T.: Linear operators, Part I. New York: Interscience 1957 · Zbl 0128.34803
[4] Hofbauer, F., Keller, G.: Ergodic properties of invariant measures for piecewise monotonic transformations. Math. Z.180, 119-140 (1982) · Zbl 0485.28016
[5] Hofbauer, F., Keller, G.: Equilibrium states for piecewise monotonic transformations. Ergod. Theor. Dynam. Syst.2, 23-43 (1982) · Zbl 0499.28012
[6] Kowalski, Z.S.: Piecewise monotonic transformations and their invariant measures. Bull. Acad. Pol. Sci.27, 63-69 (1979) · Zbl 0422.28012
[7] Ledrappier, F.: Principe variationnel et syst?me dynamiques symboliques. Z. Wahrscheinlichkeitstheorie Verw. Gebiete30, 185-202 (1974) · Zbl 0281.62083
[8] Misiurewicz, M., Szlenk, W.: Entropy of piecewise monotone mappings. Studia Math.67, 45-63 (1980) · Zbl 0445.54007
[9] Nussbaum, R.D.: The radius of the essential spectrum. Duke Math. J.37, 473-478 (1970) · Zbl 0216.41602
[10] Parry, W., Tuncel, S.: On the classification of Markov chains by finite equivalence. Ergod. Theor. Dynam. Syst.1, 303-335 (1981) · Zbl 0485.60063
[11] Pianigiani, G.: Conditionally invariant measures and exponential decay. J. Math. Anal. Appl.82, 75-88 (1981) · Zbl 0497.58016
[12] Pianigiani, G., Yorke, J.A.: Expanding maps on sets which are almost invariant: decay and chaos. Trans. Am. Math. Soc.252, 351-366 (1979) · Zbl 0417.28010
[13] Rychlik, M.: Bounded variation and invariant measures. Studia Math.LXXVI, 69-80 (1983) · Zbl 0575.28011
[14] Tuncel, S.: Conditional pressure and coding. Israel J. Math.39, 101-112 (1981) · Zbl 0472.28016
[15] Walters, P.: Equilibrium states for?-transformations and related transformations. Math. Z.159, 65-88 (1978) · Zbl 0364.28016
[16] Walters, P.: A variational principle for the pressure of continuous transformations. Am. J. Math.97, 937-971 (1973) · Zbl 0318.28007
[17] Young, L.-S.: On the prevalence of horeshoes. Trans. Am. Math. Soc.263, 75-88 (1981) · Zbl 0462.58025
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.